Pennsylvania, 2025Tornado in Pennsylvania, May 4, 2025
May 4, 2025 · NWS CTP · 1 event in 1 county or zone
A stationary front located across southeastern Pennsylvania allowed for thunderstorms to begin forming during the afternoon hours of May 4, 2025. Ample moisture, with low LCL's and marginally sufficient 0-1 km shear values allowed for a brief tornado to form in East Cocalico Township, with peak winds estimated at 80 to 85 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front located across southeastern Pennsylvania allowed for thunderstorms to begin forming during the afternoon hours of May 4, 2025. Ample moisture, with low LCL's and marginally sufficient 0-1 km shear values allowed for a brief tornado to form in East Cocalico Township, with peak winds estimated at 80 to 85 mph. The tornado destroyed three sheds and damaged the siding of two houses between Martzall Road and White Oak Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 4, 12:24 PM EST, 9 minutes earlier.
Area forecast discussion, May 4, 12:24 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
124 PM EDT Sun May 4 2025
.SYNOPSIS...
* Periods of stratiform rain continue today with perhaps a few
rumbles of thunder this afternoon and evening.
* Monday and Tuesday will feature multiple additional bands of
beneficial moderate to heavy rainfall from showers and
scattered storms.
* Becoming drier late in the week with a trend toward below
normal temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
A nearly-stationary and expansive upper low is swirling across
the Ohio Valley today, with associated southeast flow over
Pennsylvania keeping stratocumulus locked in place with periods
of light rain showers. Widespread multi-layered BKN-OVC cloud
cover at midday will break for a few to several hours during
the afternoon across SW PA and allow for MU CAPE values to climb
to between 1000-1500 J/kg. The nose of a mid level jet
impinging on that part of our CWA will combine with slightly
strengthening low level southerly flow to provide sufficient
shear for some discrete, organized updrafts there. Upper level
diffluence east of the attendant upper low should provide
enough lift to generate some scattered storms later this
afternoon and into the evening. The latest SPC Day 1 outlook
update maintains a MRGL risk for southwest PA, and the low- end
risk level seems prudent given lack of solid destabilization,
less shear compared to yesterday, and considerable displacement
form the center of the upper low.
For the rest of Central PA, scattered light rain showers and
overcast skies will persist through the evening. High temps
this afternoon vary from the upper 50s/low 60s across the
Northern Tier of PA to the upper 60s and low/mid 70s in the
south - depending on elevation. With the loss of daytime
heating, shower activity should taper off overnight with
lingering low clouds/fog/drizzle possible. Another mild night is
in store with lows around +15F compared to normal. Additional
rainfall through daybreak Monday should generally be between a
quarter and half and inch, with locally higher totals in any
thunderstorms.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A blocking pattern will remain over the fcst area into the new
week with a deep/vertically stacked low in the OH Valley.
Southerly flow on the east side of the low will channel moisture
into the area with periods of rain and afternoon storms
expected Monday through Wednesday.
A few stronger storms are possible over any portion of the CWA
Monday afternoon thanks to the combination of marginal
instability, sufficient shear, and gradually cooling aloft with
steepening mid-level lapse rates. The threat for severe weather
appears to decrease into Tuesday and Wednesday as the slow
moving upper low gradually fills in, but cool temps aloft moving
directly overhead will lead to more widespread shower coverage
both afternoons.
While rainfall will be beneficial and bring some relief to
drought conditions particularly in the southeast part of the
forecast area, we will need to continue closely monitoring for
potential target areas where repeated rounds of heavy rainfall
could produce locally heavy 1-3 hour totals and may result in
localized flooding in urban and poor drainage areas.
WPC has maintained a marginal excessive rain risk for Monday
for central and eastern PA coincident with the eastward trek of
a slowly advancing upper low. Ensemble means paint a widespread
1.5-2.5" across the region through Tuesday, with locally higher
amounts in thunderstorms.
This period will consist of seasonable daytime highs and very
mild overnight lows on the order of +10-20F above the
historical average. Mostly cloudy skies will be the theme,
though some improvement is likely Tuesday and Wednesday
afternoon with a mix of sun and clouds across southeast PA.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
By the latter half of the week, the upper low will be replaced
by a fairly potent upper trough as high pressure builds in at
the surface. Much lower PWATs (0.25 - 0.75") will usher in a
stretch of cooler and less-rainy conditions for the weekend.
Cool temps aloft will keep a chance for diurnal showers in the
forecast each afternoon, but ensemble mean rainfall for the
period is less than a quarter inch across the whole area.
High pressure amidst a cooler airmass will support a risk for
frost Friday and Saturday morning, especially west of I-99 and
north of I-80. The growing season is currently active for only
the counties along/east of I-99 and along/south of I-80, but as
we approach the median date of the first freeze for much of the
Laurel Highlands and northwest mountains (May 11th),
Frost/Freeze products may be needed there later this week.
After the brief cool snap Thursday night through Friday night,
ensembles favor a return to near normal temperatures with highs
in the 60s to 70s and lows in the 40s to 50s.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
For the 12Z TAF package, looking at visibilities not all
that bad across much of the area. CIGS down a bit now.
Main thing to note is the speed at which the rain is moving
out, at least for now.
Earlier discussion below.
06Z TAFS sent.
Interesting weakness in radar returns near Interstate 99, given
the terrain, and a low level layer of cooler air. This area,
which includes AOO, UNV, and at the current time, JST, looking
at fairly good conditions. Thus main change from earlier
forecast, went with better conditions than guidance would
indicate.
Cluster of heavier rain lifting northward may clip MDT,
but looks like it will stay west of LNS. Could be an isolated
rumble of thunder in that cluster, but echo tops low for
thunder, so left thunder out.
Conditions will likely drop after sunset this Sunday evening.
Overall not much change in the overall pattern expected before
mid week.
Outlook...
Mon-Tue...Frequent rain showers; some locally heavy with
prolonged sub-VFR conditions.
Wed-Thu...Showers become more scattered with higher chances in
the afternoon/evening hours. Restrictions possible.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert/Banghoff
NEAR TERM...Lambert/Banghoff
SHORT TERM...Lambert/Banghoff
LONG TERM...Banghoff
AVIATION...Martin
Hazardous weather outlook, May 4, 3:47 AM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
447 AM EDT Sun May 4 2025
PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-
056>059-063>066-050900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Mifflin-Juniata-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
447 AM EDT Sun May 4 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Showers this morning and isolated to scattered slow-moving
thunderstorms will contain brief heavy rain and gusty winds
this afternoon into early this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated to scattered strong to severe thunderstorms with
brief heavy rain and gusty winds will occur both Monday and
Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024>026-033>036-050900-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-
447 AM EDT Sun May 4 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Occasional morning showers will grow into scattered strong
to severe thunderstorms this afternoon and early evening.
Localized gusty winds and small hail area possible. Heavy
rainfall of over one inch per hour could occur where 2 or 3
thunderstorms train across the same area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated to scattered strong to severe thunderstorms with
brief heavy rain and gusty winds will occur both Monday and
Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Lambert
Tornado, Lancaster
- When
- May 4, 12:33 PM EST to 12:34 PM EST
- Where
- Lancaster County, 1.39 mi S of Reinholds to 1.29 mi SSE of Reinholds
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.250, -76.115
A National Weather Service damage survey confirmed an EF0 tornado in East Cocalico Township on the afternoon of May 4, 2025, with peak winds estimated at 80 to 85 mph. The tornado destroyed three sheds and damaged the siding of two houses between Martzall Road and White Oak Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, May 4 to 5, 2025$7,000 · 2 in hail · 30 events
- Flash Flooding and Flood in Arizona, May 4 to 6, 2025$15,000 · 1 in hail · 14 events
- Tornado and Winter Storm in New Mexico, May 4 to 8, 20251.5 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, May 4 to 5, 20252.5 in hail · 20 events
- Tornado and Hail in North Carolina, May 4, 2025$20,000 · EF0 · 2 events
- Flash Flooding in California, May 4 to 6, 2025$15,000 · 5 events
- Damaging Winds in Idaho, May 4, 202561 kt wind · 6 events
- Damaging Winds in Wyoming, May 4, 202570 kt wind · 5 events
- Hail and Damaging Wind in Texas, May 4, 20251.75 in hail · 5 events
- Damaging Winds in Florida, May 4, 2025$2,000 · 51 kt wind · 4 events
- Waterspouts in Gulf of Mexico, May 4, 20254 events
- Hail in New Mexico, May 4, 20251.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252385.